Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 25, 2008, 5:31 PM CDT for Fillmore County, Houston County, Minnesota; Howard County, Winneshiek County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 5:31 PM CDT (22:31 UTC)
- Expired
- May 25, 2008, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Howard County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:04 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 252231
SVRARX
IAC089-191-MNC045-055-252300-
/O.NEW.KARX.SV.W.0014.080525T2231Z-080525T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
531 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HOWARD COUNTY IN NORTHEAST IOWA...
NORTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
SOUTHERN FILLMORE COUNTY IN SOUTHEAST MINNESOTA...
SOUTHERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 600 PM CDT
* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
ROUGHLY ALONG A LINE EXTENDING FROM LE ROY TO LIME SPRINGS TO
CANTON...MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PRESTON AROUND 555 PM...
CALEDONIA AROUND 600 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4371 9226 4373 9162 4372 9127 4339 9176
4338 9256 4341 9256
TIME...MOT...LOC 2231Z 246DEG 40KT 4350 9242 4352 9214
4346 9189
$$
NWS LA CROSSE3 follow-up statements
000
WWUS53 KARX 252237
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT SUN MAY 25 2008
IAC037-067-252248-
/O.EXP.KARX.SV.W.0013.000000T0000Z-080525T2245Z/
FLOYD IA-CHICKASAW IA-
538 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW AND SOUTHEASTERN
FLOYD COUNTIES EXPIRES AT 545 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
LAT...LON 4300 9272 4318 9209 4308 9208 4291 9209
4291 9268
TIME...MOT...LOC 2238Z 251DEG 41KT 4303 9223
$$
RIECK000
WWUS53 KARX 252246
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
546 PM CDT SUN MAY 25 2008
IAC089-191-MNC045-055-252300-
/O.CON.KARX.SV.W.0014.000000T0000Z-080525T2300Z/
WINNESHIEK IA-HOWARD IA-HOUSTON MN-FILLMORE MN-
546 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN FILLMORE...SOUTHERN HOUSTON...NORTHERN HOWARD AND
NORTHERN WINNESHIEK COUNTIES...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. ROUGHLY ALONG A LINE EXTENDING FROM LIME SPRINGS TO
HARMONY TO MABEL...MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PRESTON AROUND 555 PM...
CALEDONIA AND LANESBORO AROUND 600 PM...
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4371 9226 4373 9162 4372 9127 4339 9176
4338 9256 4341 9256
TIME...MOT...LOC 2246Z 246DEG 40KT 4357 9221 4359 9193
4352 9168
$$000
WWUS53 KARX 252256
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT SUN MAY 25 2008
IAC089-191-MNC045-055-252307-
/O.EXP.KARX.SV.W.0014.000000T0000Z-080525T2300Z/
WINNESHIEK IA-HOWARD IA-HOUSTON MN-FILLMORE MN-
557 PM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FILLMORE...SOUTHERN
HOUSTON...NORTHERN HOWARD AND NORTHERN WINNESHIEK COUNTIES EXPIRES AT
600 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.
STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 4371 9226 4373 9162 4372 9127 4339 9176
4338 9256 4341 9256
TIME...MOT...LOC 2257Z 246DEG 40KT 4362 9206 4364 9178
4357 9153
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:20 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 25, 2:20 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT SUN MAY 25 2008 .SHORT TERM...THROUGH WEDNESDAY NIGHT FORECAST CONCERN REMAINS PRIMARILY FOCUSED ON WHAT APPEARS TO BE HIGH PROBABILITY FOR SEVERE WEATHER EVENT FROM LATE AFTERNOON INTO THIS EVENING. PLEASE REFERENCE LATEST LOCAL HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER INFORMATION. AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NORTH DAKOTA/ MANITOBA BORDER. COLD FRONT EXTENDED FROM THE LOW ACROSS WESTERN MN TO PROXIMITY OF NEBRASKA/IOWA BORDER. PLUME OF SURFACE DEW POINTS IN THE 60S TO LOWER 70S CONTINUES FEEDING NORTHWARD AHEAD OF COLD FRONT. LOW LEVEL MOISTURE CONVERGENCE INCREASING AHEAD OF THE FRONT PER LATEST LAPS INFORMATION...WHERE CONVECTION WAS INITIATING OVER CENTRAL MN INTO NORTHWEST WI. PER VISIBLE SATELLITE...LOW CLOUDS THINNING/ERODING...THUS ALLOWING SBCAPE VALUES TO BUILD TO 2000-3000J/KG JUST WEST OF THE FORECAST AREA. IN ADDITION...HERRING BONE STRUCTURES SEEN IN CLOUD FIELDS...WHICH WAS INDICATIVE OF STRONG LOW LEVEL WINDS. OF SPECIAL NOTE...TAMDAR SOUNDINGS INDICATED CAP ERODING AS HEATING/MIXING OCCURS. IN THE UPPER ATMOSPHERE...90-100KT 300MB JET MAXIMUM SITUATED OVER CENTRAL MN...AS VERIFIED BY ACARS. WATER VAPOR IMAGERY INDICATED SEVERAL SHORT WAVES IN SOUTHWESTERLY FLOW...WHICH EXTENDED FROM CENTRAL ROCKIES TO LAKE SUPERIOR. SHORT WAVE ADVANCING ACROSS SOUTH DAKOTA APPEARS TO BE THE FEATURE WHICH SHOULD AID IN LARGE ASCENT FOR CONVECTIVE INITIATION. 25.12Z DETERMINISTIC NCEP AND EUROPEAN MODELS...AS WELL AS PROBABILISTIC DATA SUITE...WERE IN GOOD AGREEMENT ON OVERALL UPPER LEVEL AND SURFACE FEATURES. AS A RESULT...CONFIDENCE WAS HIGH THAT FORECAST AREA WILL LIKELY HAVE A SEVERE WEATHER EVENT FROM LATE THIS AFTERNOON INTO THE EVENING. IN FACT...SREF CALIBRATED PROBABILITY OF SEVERE THUNDERSTORM POTENTIAL MAXIMIZES OVER THE FORECAST AREA BETWEEN 25.21Z-26.03Z. LATE AFTERNOON INTO THIS EVENING...850MB MOISTURE TRANSPORT INCREASES INTO THE EVENING AHEAD OF APPROACHING COLD FRONT. THIS EFFECTIVELY PULLS HIGH THETA-E AIR NORTHWARD...WHICH WAS VERIFIED BY SURFACE DEW POINT PLUME TRANSITING THE FORECAST AREA. MEANWHILE...APPROACH OF MID LEVEL SHORT WAVE AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF 300MB JET SHOULD ENHANCE UPWARD VERTICAL MOTIONS. LATEST RUC FORECAST SOUNDINGS INDICATED BOUYANCY SHOULD BUILD QUICKLY AS LOW LEVEL LAPSE RATES STEEPEN WITH MIXING AND HEATING OF BOUNDARY LAYER. IN FACT...RUC INDICATED MUCAPE SHOULD REACH BETWEEN 2000- 3000J/KG THIS EVENING. IN ADDITION...CONSISTENT SIGNAL OF LARGE CAPE THROUGH THE HAIL GROWTH ZONE SUPPORTS POTENTIAL FOR VERY LARGE HAIL. SUPERCELLS APPEAR TO BE THE PRIMARY STORM MODE...WITH 0-6KM SHEAR OF 45-55KTS. TORNADO PARAMETERS WERE IMPRESSIVE TOO...WITH 0-1KM HELICITY VALUES 200-300M2/SEC2 AND 0-1KM EHI OF 3-3.5. THERE STILL APPEARS TO BE POTENTIAL FOR A STRONG TORNADO...AS SIGNIFICANT TORNADO PARAMETER VALUES OF 3-4 WERE NOTED. IN FACT...HAVE NOT SEEN SIGNIFICANT TORNADO PARAMETERS THIS HIGH SINCE AUGUST 18 2005. LATE EVENING INTO THE OVERNIGHT...FOCUS FOR SEVERE WEATHER SHIFTS FURTHER EAST AND SOUTH OF THE FORECAST AREA...AS COLD FRONT PUSHING EASTWARD EXPECTED TO SCOUR OUT HIGHEST INSTABILITY. THIS WAS CORROBORATED BY SREF CALIBRATED THUNDERSTORM PROBABILITY...ALONG WITH SREF PROBABILITIES OF MEASURABLE QPF. MONDAY THROUGH WEDNESDAY...LINGERED RAIN CHANCES IN SOUTHERN MOST SECTIONS OF THE FORECAST AREA MONDAY AND MONDAY NIGHT...BUT THESE STILL MAY NEED TO BE TRIMMED...SHOULD STRONG DRYING SIGNAL ASSOCIATED WITH BUILDING SURFACE HIGH PRESSURE REMAIN CONSISTENT. OTHERWISE... DRY WEATHER EXPECTED TO BE THE RULE UNDER THE INFLUENCE OF HIGH PRESSURE AT SURFACE AND ALOFT. .LONG TERM...THURSDAY THROUGH SUNDAY PRIMARY FORECAST CONCERNS IN THE EXTENDED OUTLOOK WERE ON NEXT RAIN CHANCES. CONFIDENCE CONTINUES TO GROW WITH RESPECT TO RAIN PROBABILITIES...SINCE DETERMINISTIC GFS AND ECMWF HAVE INDICATED A CONSISTENT SIGNAL THAT UPPER LEVEL AND SURFACE WAVE SHOULD IMPACT THE FORECAST AREA BETWEEN THURSDAY NIGHT AND SATURDAY. IN FACT...ROBUST RETURN OF SOUTHERLY FLOW INTO WARM FRONT FORECAST BY MODELS COULD POSE A THREAT OF SEVERE WEATHER LATE IN THE WEEK PER SPC DAY 4-8 OUTLOOK...ALONG WITH POTENTIAL FOR A WIDESPREAD RAIN EVENT. AT THIS TIME...NO CHANGES WERE MADE TO THIS PORTION OF THE EXTENDED OUTLOOK...ALTHOUGH RAIN CHANCES MAY WARRANT AN UPWARD TREND SHOULD FORCING SIGNALS REMAIN CONSISTENT. && .AVIATION... SCT SHRA/TS WILL DEVELOP THIS AFT/EVENING AHEAD OF AN APPROACHING COLD FRONT. MVFR/IFR CEILING AHEAD OF THE FRONT WERE LIFTING/ERODING EARLY THIS AFTERNOON AS THE FRONT APPROACHES AND MIXING OCCURS...PER RUC BUFKIT SOUNDINGS. GOOD INSTABILITY AHEAD OF THE FRONT...ALONG WITH SOME SPEED/DIRECTIONAL WIND SHEAR...COULD LEAD TO SEVERE STORMS...WITH HAIL/DAMAGING WIND GUSTS. DUE TO UNCERTAINTY IN WHERE/WHEN FOR THE TS...WILL LEAVE AS VICINITY MENTION IN THE TAFS FOR NOW...AND WILL REFINE AS DEVELOPMENT/TRENDS ALLOW. THE FRONT LOOKS TO PUSH EAST OF THE KRST/KLSE BETWEEN 06-09Z. CEILINGS SHOULD SCATTER OUT POST FRONT...BUT SOME THREAT OF WRAP AROUND CLOUDS AROUND A LOW TO THE NORTH...SINKING SOUTH ACROSS THE TAF SITES FOR MONDAY. NOT CONFIDENT IN THIS SCENARIO...BUT COLD AIR AND STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO SOME SCT/BKN CU DEVELOPING FOR MON AFTERNOON REGARDLESS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM....THOMPSON AVIATION...........RIECK
Hazardous weather outlook, May 25, 11:55 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT SUN MAY 25 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1155 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER CONTINUES FOR LATE THIS AFTERNOON INTO THIS EVENING...WITH THE MAIN THREAT TIME CURRENTLY LOOKING TO BE FROM 3 TO 9 PM. LARGE HAIL WILL BE THE MAIN THREAT...WITH DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. THE CLOUD COVER WILL GRADUALLY THIN AND LIFT IN PLACES ACROSS THE REGION...ALLOWING FOR SOME INSTABILITY TO DEVELOP. AS A COLD FRONT SWEEPS IN FROM THE WEST...IT WILL TAP INTO THIS UNSTABLE AIRMASS... ALONG WITH VERY FAVORABLE WIND PROFILES...TO PRODUCE THUNDERSTORMS... SOME OF WHICH WILL LIKELY BECOME SEVERE. THE FRONT WILL EXIT EAST AND SOUTH BY LATE THIS EVENING...TAKING THE THUNDERSTORMS...AND SEVERE THREAT...WITH IT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN ON MONDAY. WITH THE FRONT...DEEPER MOISTURE AND MORE UNSTABLE AIRMASS SOUTH OF THE AREA...ANY STORMS ON MONDAY ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL CHANCES OF THUNDERSTORMS SPREADS INTO THE AREA FOR THURSDAY NIGHT INTO SATURDAY. IT APPEARS THERE MAY BE A THREAT FOR SEVERE STORMS ON FRIDAY...BUT THIS REMAINS FAR FROM CERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUP ACTIVATION IS PROBABLE FOR LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT TIME LOOKS TO BE BETWEEN 3 PM AND 9 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Local storm report, May 25, 4:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL MARBLE ROCK 42.96N 92.87W
05/25/2008 E0.50 INCH FLOYD IA TRAINED SPOTTER
HALF INCH DIAMETER SIZED HAIL REPORTED.
&&
SHEALocal storm report, May 25, 4:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL MARBLE ROCK 42.96N 92.87W
05/25/2008 E0.75 INCH FLOYD IA CO-OP OBSERVER
&&
SHEALocal storm report, May 25, 5:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
514 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 3 W CHARLES CITY 43.07N 92.73W
05/25/2008 E1.00 INCH FLOYD IA TRAINED SPOTTER
&&
SHEALocal storm report, May 25, 5:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL NASHUA 42.95N 92.54W
05/25/2008 E0.88 INCH CHICKASAW IA LAW ENFORCEMENT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:26 PM CDT | Tornado Warning | ARX | Floyd | 34 min |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd | 29 min |
| May 25, 5:33 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 42 min |
| May 25, 6:10 PM CDT | Tornado Warning | ARX | Fayette | 35 min |
| May 25, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 76 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.